Will Cortisone Shots Ease My Foot Pain?
SPECIAL OFFER: - Limited Time Only!
(The ad below will not display on your printed page)

Fitness

Will Cortisone Shots Ease My Foot Pain?

Find out if it's safe to treat the foot pain of plantar fasciitis with cortisone shots.
Q. I'm a runner who has plantar fasciitis. Will cortisone shots ease my pain?

A. "They may, but that shouldn't be your first line of attack," says Cary Zinkin, DPM, a podiatrist in Deerfield Beach, Florida. "Cortisone is an anti-inflammatory steroid that temporarily relieves the stabbing pain in your heel and arch associated with plantar fasciitis, but it can weaken soft tissue in the foot, resulting in further injury." A better first step to ease discomfort is to try custom orthotics, ibuprofen, physical therapy, or stretching exercises. Another option: foot strapping, in which a podiatrist tapes the bottom of the foot to add support and decrease strain. You should also have your gait analyzed by a foot care specialist. "If you're an overpronator -- your ankle rolls too far in -- wearing less-than-supportive sneakers will worsen the condition," Dr. Zinkin says.

 

Originally published in FITNESS magazine, April 2010.

shim